Alert archive / Illinois / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 57, NWS Lincoln, IL

May 19, 2005Christian County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 19, 2005, 6:42 AM CDT for Christian County, Illinois. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2005, 6:42 AM CDT (11:42 UTC)
Expired
May 19, 2005, 7:30 AM CDT
In force
48 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Christian County, IL

The radar

The Lincoln radar (KILX), 75 km from the middle of the area, began a volume at 11:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 11.7 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2005-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2005-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2813 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 191142
SVRILX
ILC021-191230-
/O.NEW.KILX.SV.W.0057.050519T1142Z-050519T1230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
642 AM CDT THU MAY 19 2005

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHRISTIAN COUNTY IN CENTRAL ILLINOIS

* UNTIL 730 AM CDT

* AT 639 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR MORRISONVILLE...OR ABOUT 11 MILES WEST OF
  TAYLORVILLE...AND WAS MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  TAYLORVILLE
  PANA

OTHER LOCATIONS IN THE WARNING INCLUDE...OWANECO...PALMER...WILLEYS
AND VANDERVILLE.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING...BUT STAY AWAY FROM WINDOWS.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3949 8951 3936 8953 3937 8905 3965 8913

$$

CHURCHILL
2 follow-up statements
000 
WWUS53 KILX 191200
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
659 AM CDT THU MAY 19 2005

ILC021-191230-
/O.CON.KILX.SV.W.0057.000000T0000Z-050519T1230Z/
CHRISTIAN-
659 AM CDT THU MAY 19 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 730 AM CDT FOR
SOUTHEASTERN CHRISTIAN COUNTY...

AT 656 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR VANDERVILLE...OR NEAR TAYLORVILLE...MOVING EAST AT 25 
MPH. AT 654 AM...POWER LINES WERE BLOWN DOWN IN STONINGTON WITH THIS
STORM.

PEOPLE NEAR THESE LOCATIONS ARE STILL THREATENED...
  TAYLORVILLE.
  PANA.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING...BUT STAY AWAY FROM WINDOWS.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3952 8934 3937 8942 3937 8905 3964 8913

$$

CHURCHILL
000 
WWUS53 KILX 191226
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
726 AM CDT THU MAY 19 2005

ILC021-191236-
/O.EXP.KILX.SV.W.0057.000000T0000Z-050519T1230Z/
CHRISTIAN-
726 AM CDT THU MAY 19 2005

...THE SEVERE THUNDERSTORM WARNING FOR CHRISTIAN COUNTY EXPIRES AT 
730 AM CDT...

AT 722 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD MOVED OUT OF THE
AREA...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY 
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE 
NATIONAL WEATHER SERVICE.

LAT...LON 3952 8934 3937 8942 3937 8905 3964 8913

$$

CHURCHILL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:52 AM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, May 19, 3:52 AM CDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE LINCOLN IL
352 AM CDT THU MAY 19 2005

.DISCUSSION...LATEST SATELLITE WV IMAGERY SHOWS UPPER LEVEL LOW
SPINNING OVER SRN MN...WITH SFC LOW ANALYZED TO BE OVER ERN ND.
FRONTAL BOUNDARY EXTENDS THROUGH SRN MN...ERN IA...AND BACK INTO ERN
KS. WARM FRONT EXTENDS FROM ERN IA THROUGH N CENTRAL IL...SRN
INDIANA...AND THROUGH KY.  FIRST LINE OF THUNDERSTORMS MOVED THROUGH
CENTRAL IL AROUND 03Z...AND QUICKLY LOST THEIR LINE APPEARANCE.
ANOTHER LINE MOVED ACROSS THE MISS RIVER VALLEY LATER IN THE EVENING
AND ARE CURRENTLY DRAPED ACROSS THE NWRN PORTION OF THE STATE FROM
QUINCY TO ROCKFORD.  WARM AIR IS STILL BEING TRANSPORTED INTO THE
WARM SECTOR OF THIS SYSTEM...WITH OVERNIGHT TEMPERATURES NOT
DROPPING MUCH AT ALL UNDER CLOUDY SKIES WITH SRLY WINDS.  SEVERAL
SITES DID NOT DROP BELOW 70F UNTIL AFTER MIDNIGHT LOCAL. DWPTS ARE
STEADILY RISING...WITH A CLIMB FROM UPPER 40S TO UPPER 50S FROM
04Z-08Z.  MODELS HAVE BEEN MORE OR LESS IN AGREEMENT IN THE SHORT
TERM...WITH THE NAM HAVING A CLEANER LOOK TO IT FROM F48-F84.
FEEDBACK ISSUES CONTINUE WITH THE GFS...HOWEVER...IT SEEMED TO HAVE
A DECENT HANDLE ON THE BLOCKING PATTERN...AND LEANED TOWARDS A BLEND
OF IT AND THE ECMWF WHEN NEEDED IN THE EXTENDED.  FORECAST CONCERNS
ARE THE TIMING AND END TO THE ONGOING PRECIP/CONVECTION IN FIRST TWO
PERIODS...TIMING OF NEXT UPPER LOW LATE SATURDAY/EARLY SUNDAY...AND
ANOTHER FROPA ON LATE TUES/WED.

SHORT TERM...TODAY THROUGH SATURDAY...
HPC HAND PROGS AGREE THAT THE FRONT WILL NOT BE IN THE AREA UNTIL
LATE TODAY...KEEPING ILX CWA IN THE WARM SECTOR THROUGHOUT THE DAY.
TROUBLE IS WHETHER OR NOT THE CLOUD COVER WILL INHIBIT ENOUGH
HEATING TO STOP A MIX DOWN FROM 15C 850MB TEMPS.  THINK THAT WAA AND
THE UPPER LOW WILL PROVIDE ENOUGH TO MIX DOWN AND KEPT THE MAX TEMPS
ACROSS THE AREA AROUND 80.  SFC LOW DRIFTS ACROSS THE CWA AFTER 18Z
WHILE FILLING IN.  KEPT POPS ACROSS CWA THROUGHOUT THE DAY.  DID NOT
ELIMINATE THE POSSIBILITY FOR THUNDER AS INSTABILITY WILL BE EASY TO
FIND.  SPC HAS KEPT US IN A BROAD AREA OF SLIGHT RISK WITH THE
POTENTIAL FOR DISCRETE SUPERCELLS IN THE AFTERNOON...AHEAD AND SE OF
THE SFC LOW...THOUGH SHEER BECOMES INCREASINGLY UNIDIRECTIONAL BY
18Z.  NAM FORECAST SOUNDINGS HAVE CAPE VALUES >2000 J/KG AT
12Z...INCREASING WITH PROXIMITY TO SFC LOW BY 18Z TO >2700 J/KG.
PWAT VALUES INCREASING TO 1.01-1.49 BY 18Z.  GREATEST AVAILABLE
MOISTURE IN THE SE...WHERE DPTS HAVE ALREADY COME CLOSE TO 60F
WITHOUT SHOWERS OVHD.  AS THE SYSTEM GETS INCREASINGLY WRAPPED
UP...MAY SEE A BREAK IN THE PRECIP AS THE EVENING PROGRESSES UNTIL
WRAP AROUND MOISTURE MAY GIVE US ANOTHER SHOWER OR TWO.  PRECIP IS
EXPECTED TO END BY DAYBREAK FRIDAY.

LONG TERM...SUNDAY THROUGH WEDNESDAY...
DRY FORECAST EXPECTED THROUGH MUCH OF THE WEEKEND...UNTIL SUNDAY
AFTERNOON WHEN ANOTHER LOW MOVES THROUGH SRN CANADA.  AT THIS
POINT...THE REFLECTION OF ANY FRONTAL BOUNDARY IN THE MODELS IS
SOMEWHAT DIFFUSE.  AS A RESULT...DO NOT HAVE GREAT CONFIDENCE AND
HAVE LEFT THE POPS RELATIVELY LOW.  NEXT SYSTEM WILL COME MUCH
CLOSER TO THE FA AND IS PROGGED TO MOVE THROUGH WEDNESDAY MORNING.
CHANCE POPS ARE IN GRIDS FOR PRECIP AHEAD OF SFC FEATURE.
HOWEVER...CONFIDENCE IN TIMING IS VERY LOW SINCE IN THE LAST 24
HOURS...THE SYSTEM HAS ALREADY BEEN PUSHED BACK ABOUT AS MUCH TIME.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...NONE.

HJS
Hazardous weather outlook, May 19, 5:59 AM CDT, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
559 AM CDT THU MAY 19 2005

ILZ027>031-036>038-040>057-061>063-066>068-071>073-201100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE...
DECATUR...EFFINGHAM...FLORA...GALESBURG...HAVANA...JACKSONVILLE...
LAWRENCEVILLE...LINCOLN...MATTOON...PEORIA...SHELBYVILLE...
SPRINGFIELD AND TAYLORVILLE
559 AM CDT THU MAY 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING OVER CENTRAL ILLINOIS. THE MAIN SEVERE WEATHER THREATS WILL
BE LARGE HAIL AND DAMAGING WINDS FROM 2 PM THROUGH 8 PM.

THUNDERSTORMS MOVING ACROSS CENTRAL ILLINOIS THIS MORNING WILL
PRODUCE FREQUENT DANGEROUS LIGHTNING AND PERHAPS SOME SMALL HAIL AS
THEY MOVE INTO EASTERN ILLINOIS. VERY HEAVY RAINFALL WILL ALSO BE
LIKELY. THIS ACTIVITY IS EXPECTED TO END EARLY...WITH CLOUDS
BREAKING UP LATER THIS MORNING. THE SUNSHINE WILL CAUSE THE
ATMOSPHERE TO BECOME UNSTABLE THIS AFTERNOON AS ANOTHER STORM SYSTEM
APPROACHES FROM IOWA. SCATTERED THUNDERSTORMS WILL THEN REDEVELOP
ACROSS CENTRAL ILLINOIS...SOME OF WHICH MAY BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

ADDITIONAL DISTURBANCES MAY BRING A CHANCE FOR THUNDERSTORMS
SUNDAY...AND AGAIN AROUND TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.WEATHER.GOV/LINCOLN. THIS ADDRESS IS ALL IN LOWER CASE.

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 7:23 AM CDTSevere Thunderstorm WarningILXShelby16 min
May 19, 3:10 PM CDTSevere Thunderstorm WarningILXClark, Cumberland53 min
May 19, 3:19 PM CDTSevere Thunderstorm WarningILXClay, Richland56 min
May 19, 3:29 PM CDTSevere Thunderstorm WarningILXLawrence61 min
May 19, 4:15 PM CDTSevere Thunderstorm WarningILXLawrence, Richland60 min
May 19, 5:16 PM CDTSevere Thunderstorm WarningILXLawrence60 min
May 19, 5:40 PM CDTSevere Thunderstorm WarningILXPeoria57 min
May 19, 5:55 PM CDTSevere Thunderstorm WarningILXRichland31 min
May 19, 6:11 PM CDTSevere Thunderstorm WarningILXTazewell49 min
May 19, 6:38 PM CDTSevere Thunderstorm WarningILXMcLean35 min
May 19, 6:53 PM CDTSevere Thunderstorm WarningILXFulton, Mason67 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.